High Wind, South Campbell
- When
- April 30, 7:00 AM MST to 12:00 PM MST
- Where
- South Campbell forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.248, -105.548 (the zone’s center; the record gives no point)
A tight pressure gradient developed over the region behind an exiting storm system and produced strong northwesterly winds across much of northeastern Wyoming. Sustained winds of 30 to 45 mph with gusts to around 65 mph were recorded across the area.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A tight pressure gradient developed over the region behind an exiting storm system and produced strong northwesterly winds across much of northeastern Wyoming. Sustained winds of 30 to 45 mph with gusts to around 65 mph were recorded across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Apr 30, 1:55 AM MST, 5 hours 5 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
255 AM MDT SAT APR 30 2011
.DISCUSSION...AT 08Z SURFACE MAP SHOWS DEEP LOW OVER NORTH
CENTRAL NORTH DAKOTA WHILE DEEP UPPER LOW IS OVER WEST-CENTRAL
NORTH DAKOTA. W-NW WINDS BEGINING TO INCREASE ACROSS NORTHWEST
SD WITH SCATTERED RAIN/SNOW SHOWERS WRAPPING AROUND UPPER LOW
AND MOVING THRU NERN WY/NRN BLACK HILLS AND NWRN SD. TEMPS IN
THE 30S OVER ALL BUT SOUTH CENTRAL SD WHERE TEMPS IN LOWER 40S.
TODAY/TONIGHT...PRESSURE GRADINT WILL TIGHTEN WITH 850MB WINDS
FORECAST AT 45-55 KTS. WITH TIGHT PRESSURE GRADIENT AND GOOD
MIXING WILL HOIST HIGH WIND WARNING ACROSS WRN SD PLAINS MAINLY
NORTH OF I-90 WITH HIGH END ADVISORY OVER SOUTH CENTRAL SD.
EXPECT WINDS OF 40-45/GUST 65 OVER WARNING AREA AND 30-35/GUST 55
OVER ADVISORY AREA. WINDS SHOULD DIMINISH LATE THIS AFTERNOON AND
EARLY THIS EVEING. SNOW SHOWERS WILL WRAP INTO NORTHEAST WYOMING/
NWRN SD AND THE BLACK HILLS THIS MORNING...DRIER AIR WILL PUSH
INTO REGION QUICKLY THIS AFTERNOON AND ONLY EXPECT SCT RAIN/SNOW
SHOWERS IN THE AFTERNOON. BEST CHANCES OF ACCUMULATING SNOWS WILL
BE IN THE HIGHER ELEVATIONS OF THE BLACK HILLS WHERE A COUPLE OF
INCHES MAY FALL. TONIGHT WILL BE PARTLY CLOUDY AND COOL...MAY SEE
AN ISOLATED SNOW SHOWER OR TWO OVER THE BLACK HILLS AND FAR NERN
WY.
SUN/SUN NIGHT...NW FLOW WILL CONTINUE ACROSS THE REGION. THERE
WILL BE ENOUGH MOISTURE/INSTABILITY FOR SCATTERED SHOWERS...SOME
SNOW SHOWERS WILL BE POSSIBLE DURING THE MORNING HOURS. TEMPS WILL
STAY ON THE COOL SIDE. OUTSIDE OF AN ISOLD SHOWER OR TWO ON SUNDAY
EVENING...IT SHOULD BE PARTLY CLOUDY AND COOL.
MON/MON NIGHT...UPPER RIDGE WILL BRING DRIER AND WARMER WEATHER
TO THE AREA FOR MONDAY AND MONDAY NIGHT.
EXTENDED...UPPER LEVEL RIDGE BREAKS DOWN TUESDAY AS NEXT UPPER
TROF DIGS INTO THE NORTHERN ROCKIES. GUIDANCE SHOWS COLD FRONT WEST
OF FORECAST AREA UNTIL LATE TUESDAY...ALLOWING FOR DRY CONDITIONS
AND ABOVE AVERAGE TEMPERATURES. UPPER TROUGH SWINGS THROUGH THE
FORECAST AREA TUESDAY NIGHT INTO WEDNESDAY NIGHT...BRINGING COOLER
TEMPERATURES AND A CHANCE OF SHOWERS. WEAK RIDGING RETURNS FOR
THURSDAY AND FRIDAY.
&&
.AVIATION...WIDESPREAD RAIN/SNOW WILL PERSIST THROUGH THIS EVENING
ACROSS NORTHEAST WYOMING...THE BLACK HILLS...AND MUCH OF THE SOUTH
DAKOTA PLAINS WITH WIDESPREAD MVFR TO IFR CIGS/VSBY EXPECTED.
NORTHWEST WINDS WILL BE 30 TO 40 KNOTS WITH HIGHER GUSTS.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...HIGH WIND WARNING FROM 6 AM MDT /7 AM CDT/ TODAY THROUGH
THIS AFTERNOON FOR BUTTE-HAAKON-HARDING-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-
RAPID CITY-SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT
HILLS-ZIEBACH-CUSTER CO PLAINS-HERMOSA FOOT HILLS-
...WIND ADVISORY FROM 6 AM MDT / 7 AM CDT/ TODAY THROUGH THIS
AFTERNOON FOR BENNETT-JACKSON-MELLETTE-SHANNON-TODD-TRIPP.
WY...HIGH WIND WARNING FROM 6 AM MDT TODAY THROUGH THIS AFTERNOON
FOR NORTHEASTERN CROOK.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 538 AM MDT SAT APR 30 2011 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-011300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 538 AM MDT (638 AM CDT) SAT APR 30 2011 ...HIGH WIND WARNING TODAY FOR THE NORTHWEST AND WEST CENTRAL PLAINS OF WESTERN SOUTH DAKOTA AND FOR EXTREME NORTHEAST WYOMING... ...WIND ADVISORY TODAY FOR SOUTH CENTRAL SOUTH DAKOTA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT STRONG NORTHWEST WINDS WILL DEVELOP ACROSS THE AREA TODAY AS A TIGHT PRESSURE GRADIENT DEVELOPS OVER THE NORTHERN PLAINS. THE STRONGEST WINDS WILL BE ACROSS THE NORTHWESTERN AND WEST CENTRAL SOUTH DAKOTA PLAINS...WHERE SUSTAINED WINDS OF 35 TO 45 MPH WITH GUSTS TO 65 MPH CAN BE EXPECTED. ACROSS SOUTH CENTRAL SOUTH DAKOTA WINDS OF 25 TO 35 MPH WITH GUSTS TO 55 MPH CAN BE EXPECTED. THE WINDS WILL DIMINISH EARLY THIS EVENING. SNOW CAN BE EXPECTED THIS MORNING ACROSS THE NORTHERN BLACK HILLS AND IN THE BEAR LODGE MOUNTAINS WHERE 1 TO 3 INCHES ARE POSSIBLE. THE SNOW WILL DIMINISH BY MIDDAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
715 AM MDT SAT APR 30 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 AM NON-TSTM WND GST BUFFALO 45.58N 103.55W
04/30/2011 M77.00 MPH HARDING SD ASOS
0656 AM HIGH SUST WINDS BUFFALO 45.58N 103.55W
04/30/2011 M58.00 MPH HARDING SD ASOS
&&
WFO RAPID CITYThe national radar mosaic for the moment the first event began.
5 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 297806, 297828, 297803, 297827, 297826.